Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 15, NWS Blacksburg, VA

March 18, 2008Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 18, 2008, 3:22 PM EDT for Tazewell County, Virginia. It took effect at Mar 18, 2008, 4:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 3:22 PM EDT (19:22 UTC)
In effect from
Mar 18, 2008, 4:00 PM EDT
Expired
Mar 19, 2008, 4:00 PM EDT
In force
24 hr
Issued by
NWS Blacksburg, VA

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 181922
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT TUE MAR 18 2008

...STRONG SOUTHERLY WINDS TONIGHT AND WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE WEST
LATE TONIGHT BEFORE PASSING THROUGH THE OHIO VALLEY WEDNESDAY.
SOUTH TO SOUTHEAST WINDS WILL INCREASE AHEAD OF THIS FEATURE AND
THE ASSOCIATED COLD FRONT THROUGH WEDNESDAY.


VAZ007-190330-
/O.NEW.KRNK.WI.Y.0015.080318T2000Z-080319T2000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
322 PM EDT TUE MAR 18 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT WEDNESDAY. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO BETWEEN 15 AND 30
MPH...WITH GUSTS TO 50 MPH TONIGHT INTO WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

 

$$
4 follow-up statements
000 
WWUS71 KRNK 190200
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT TUE MAR 18 2008

...STRONG SOUTHERLY WINDS OVERNIGHT INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE
WEST LATE TONIGHT BEFORE PASSING THROUGH THE OHIO VALLEY
WEDNESDAY. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE
AHEAD OF THIS FEATURE AND THE ASSOCIATED COLD FRONT THROUGH
WEDNESDAY.


VAZ007-191000-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-080319T2000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
1000 PM EDT TUE MAR 18 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY. 

SOUTH TO SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS TO 50 MPH
WILL CONTINUE OVERNIGHT INTO WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 190833
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT WED MAR 19 2008

...STRONG SOUTHERLY WINDS OVERNIGHT INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM OVER WESTERN TENNESSEE AND KENTUCKY
WILL MOVE NORTHEAST INTO PENNSYLVANIA BY THIS EVENING. STRONG SOUTH
TO SOUTHWEST WINDS ARE EXPECTED AHEAD OF THIS FEATURE AND THE
ASSOCIATED COLD FRONT THROUGH THE DAY.

VAZ007-191645-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-080319T2000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
433 AM EDT WED MAR 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

SOUTH TO SOUTHWEST WINDS AT 15 TO 30 MPH...WILL GUST TO 50 MPH AT
TIMES THROUGH THE DAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN
TREES AND POWER LINES...AND WILL MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 191532
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT WED MAR 19 2008

...STRONG SOUTHERLY WINDS CONTINUING TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER WESTERN TENNESSEE AND KENTUCKY
WILL MOVE NORTHEAST INTO PENNSYLVANIA BY THIS EVENING. STRONG
SOUTH TO SOUTHWEST WINDS ARE EXPECTED AHEAD OF THIS FEATURE AND
THE ASSOCIATED COLD FRONT THROUGHOUT THE DAY.

VAZ007-192000-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-080319T2000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
1132 AM EDT WED MAR 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

SOUTH TO SOUTHWEST WINDS AT 15 TO 30 MPH...WILL GUST TO 50 MPH AT
TIMES THROUGH THE DAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN
TREES AND POWER LINES...AND WILL MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 191944
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED MAR 19 2008

...ANOTHER ROUND OF STRONG NORTHWEST WINDS OVERNIGHT INTO THURSDAY...

.A STRONG COLD FRONT WILL PASS EAST THROUGH THE REGION TONIGHT.
HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL RESULT IN STRONG
NORTHWEST WINDS TONIGHT THROUGH MUCH OF THURSDAY.

VAZ007-192045-
/O.EXP.KRNK.WI.Y.0015.000000T0000Z-080319T2000Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
344 PM EDT WED MAR 19 2008

...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON. 

SOUTHERLY WINDS WILL REMAIN GUSTY INTO THIS EVENING BUT SHOULD
REMAIN BELOW ADVISORY LEVELS SO THE WIND ADVISORY WILL BE ALLOWED
TO EXPIRE.

$$

NCZ001-002-018-VAZ012>020-022>024-200345-
/O.NEW.KRNK.WI.Y.0016.080320T0100Z-080320T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
SALEM...FINCASTLE...LEXINGTON
344 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY. 

WINDS WILL SHIFT TO THE NORTHWEST LATER THIS EVENING AND THEN
INCREASE TO BETWEEN 15 AND 30 MPH...INCLUDING GUSTS TO 50 OR 55 MPH
ALONG THE BLUE RIDGE OVERNIGHT INTO THURSDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.


$$

NCZ003-019-VAZ032-033-200345-
/O.NEW.KRNK.WI.Y.0016.080320T0100Z-080320T2000Z/
SURRY-WILKES-PATRICK-FRANKLIN-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART...
ROCKY MOUNT
344 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EDT
THURSDAY. 

WINDS WILL SHIFT TO THE NORTHWEST THIS EVENING AND THEN INCREASE
TO 15 TO 25 MPH TONIGHT INTO THURSDAY. WIND GUSTS TO 50 MPH CAN
ALSO BE EXPECTED.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 18, 1:33 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 18, 1:33 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT TUE MAR 18 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE FROM TEXAS TODAY INTO PENNSYLVANIA
BY THURSDAY. THIS WILL PUSH A WARM FRONT THROUGH THE AREA TONIGHT
FOLLOWED BY A STRONG COLD FRONT WEDNESDAY AFTERNOON AND EVENING. HIGH
PRESSURE BUILDS BACK IN FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY SOUTHEAST FLOW WILL INCREASE IN ADVANCE OF AN APPROACHING
SYSTEM IN THE MID-MISSISSIPPI VALLEY. WHILE MID-HIGH LEVEL CLOUD
COVER WILL CONTINUE TO STREAM OVER THE AREA IN ADVANCE OF THE
SYSTEM...LOW LEVEL CLOUD COVER WILL GRADUALLY INCREASE IN COVERAGE
FROM SOUTH TO NORTH AS THE DAY PROGRESSES. ALSO...AN INCREASING
SOUTHEAST UPSLOPE TRAJECTORY INTO THE BLUE RIDGE WILL ALLOW FOR
PATCHY LIGHT RAIN TO FORM FROM ROUGHLY FLOYD SOUTHWEST INTO THE
NORTH CAROLINA FOOTHILLS FROM THE LATE MORNING INTO THE AFTERNOON.
ALSO BY THE LATE AFTERNOON...WIND SPEEDS IN THE NORTHERN MOUNTAINS
OF NORTH CAROLINA AND THE NEIGHBORING MOUNTAIN EMPIRE AREA OF
SOUTHWEST VIRGINIA WILL BE APPROACHING WIND ADVISORY CRITERIA.

3/18 00Z NAM WAS THE PREFERRED MODEL OVER THE GFS. WILL GO WITH
HIGH TEMPERATURES TODAY IN LINE WITH OR SLIGHTLY ABOVE THE METMOS
GUIDANCE. BIGGEST DEPARTURE ABOVE MET GUIDANCE WILL BE IN FAR
SOUTHWEST VIRGINIA WHERE THE SOUTHEAST WIND WILL HAVE A DOWNSLOPE
COMPONENT ALLOWING FOR SOME COMPRESSIONAL WARMING.

&&

.SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/...
LOW CLOUDS WILL CONTINUE TO ADVANCE NORTH ALONG THROUGH THE COUNTY
WARNING AREA THIS EVENING. LITTLE TO NO CHANGE NEEDED TO THE
FORECAST FOR TONIGHT. WILL HOLD OFF ON ANY WIND ADVISORY. WIND
GUSTS ONLY START MEETING CRITERIA AFTER 00Z AND ONLY AT THE
HIGHEST PEAKS OF THE FORECAST AREA.

TIMING OF THE FRONT AND BEST CHANCE FOR SHOWERS IS ABOUT 3 HOURS
SLOWER THAN PREVIOUS FORECAST. WILL BE USING THE NAM FOR TIMING THE
FRONT ON WEDNESDAY. WENT A DEGREE OR TWO BELOW CURRENT MAXIMUM
TEMPERATURE FORECAST IN THE WEST BUT KEPT HIGHS ABOVE GUIDANCE IN
THE EAST.

BEHIND THE FRONT THE LOW CLOUDS AND UPSLOPE STRATUS AND SHOWERS
MOVE INTO THE FAR WESTERN COUNTY WARNING AREA AROUND 00Z THURSDAY.
MODELS ARE HOLDING THE HIGH MOISTURE BELOW 850 MB IN THE WESTERN
MOUNTAINS INTO THURSDAY AFTERNOON.

PRESSURE RISES BEHIND THE FRONT ARE STILL FORECAST TO BE IN THE +10
TO +15 MB IN 6 HOUR RANGE THROUGH THURSDAY MORNING. THEN HIGH
PRESSURE BEGINS BUILDING IN. 850 WINDS WEAKEN AND SHIFT MORE TO THE
WEST ON THURSDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE ARRIVES FOR A CHILLY FRIDAY MORNING. ANOTHER WEAK
SHORT WAVE COMES OUT OF THE NORTHERN STREAM THURSDAY OR FRIDAY BUT
SINCE THE TIMING DIFFERS BETWEEN MODELS MAY JUST INCREASE THE
CLOUD COVER A BIT AFTER FRIDAY. WITH HIGH PRESSURE OVER THE
FORECAST AREA ON FRIDAY WILL SIDE WITH MORE OPTIMISTIC SKY COVER
UNTIL FRIDAY NIGHT.

WITH THE REX BLOCK POSITIONED IN EASTERN CANADA...THE
ECWMF/GFS/ENSEMBLES DROP A WEAK SHRTWV UNDERNEATH IT ACROSS THE
OHIO VALLEY AND MIDDLE ATLANTIC ON FRIDAY AND FRIDAY NIGHT. THIS
DISTURBANCE WILL BE MOISTURE STARVED AND KEPT JUST SLT CHC POPS
FOR THE NORTHERN TIER WITH ITS ARRIVAL. DOWNSLOPING WESTERLY WIND
AHEAD OF IT SHOULD GIVE TEMPS A NICE BOOST...PERHAPS ABV
MOS...FRIDAY AFTERNOON. SLIGHTLY COOLER AIR FILLS IN BEHIND THIS
SYSTEM...BEFORE ANOTHER LOW APPROACHES BY THE END OF THE WEEKEND.
THE OP 0Z GFS RUN WAS IN CONTRAST WITH ITS ENSEMBLE MEMBERS AT
H5...WITH MUCH LESS TROUGHINESS IN THE EAST. BUT NOW...THE 12Z GFS
IS BETTER IN LINE WITH ECWMF/ENSEMBLES TAKING THIS SYSTEM MORE ON
A SOUTHERLY TRACK WITH MORE AMPLITUDE IN THE EAST...INSTEAD A
STRONGER SYSTEM MOVING UP THE APP MTNS WHICH WAS DEPICTED ON
EARLIER RUNS. IT MAY BE THAT THIS WAVE GETS STRETCHED OUT ENTIRELY
AND HAS LITTLE AFFECT ON OUR WX. BECAUSE OF THE UNCERTAINTY...ONLY
ADDED MINIMAL POPS SUNDAY INTO MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GRADUALLY INCREASING SOUTHERLY FLOW AND LOW LEVEL MOISTR WILL BE
THE GENERAL TREND THROUGH 18Z WED. WE SHUD SEE VFR THE REST OF THE
DAY WITH MVFR CIGS SETTLING OVER THE REGION OVERNIGHT INTO WED.
MOST RAIN WILL REMAIN WEST OF THE SERVICE AREA. LIGHT PCPN AND
IFR CIGS SHUD BE CONFINED TO AREAS ALONG AND NEAR THE BLUE RIDGE
IN FAR SW VA AND NC THRU 18Z WED.

VERTICAL WIND SHEAR WILL INCREASE AS WELL OVER THE NEXT 24 HOURS
WITH LLWS CRITERIA POSSIBLE OVERNIGHT...BUT NOT LIKELY.

LOW PRESSURE MOVES OUT OF THE ROCKIES AND INTO THE GREAT LAKES
AND PULLS A STRONG COLD FRONT THROUGH DURING THE SECOND HALF OF
THE DAY WEDNESDAY. THIS WILL RESULT IN NUMEROUS SHOWERS AND
ISOLATED/SCTD THUNDERSTORMS WEDNESDAY AFTERNOON. ANY TSTMS COULD
PRODUCE GUSTY SFC WINDS 50 MPH OR GREATER WED AFTN INTO THE
EVENING. CLOUDS WILL CLEAR OUT BEHIND THE FRONT EAST OF THE BLUE
RIDGE ON WEDNESDAY NIGHT AND THURSDAY ALTHOUGH THE WINDS WILL
STILL BE GUSTY OUT OF THE NORTHWEST. VFR CONDITIONS RETURN TO THE
MOUNTAINS THURSDAY NIGHT AND FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/KM
NEAR TERM...DS/JS
SHORT TERM...AMS
LONG TERM...KM
AVIATION...AMS/JS
Hazardous weather outlook, Mar 18, 7:50 AM EDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 AM EDT TUE MAR 18 2008

NCZ004>006-020-VAZ043>047-058-059-191200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
750 AM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH
THE REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT. STRONG TO
DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ010>014-016>020-022>024-032>035-WVZ042>045-191200-
SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
750 AM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 30 TO 45 MPH OUT OF THE SOUTHWEST ARE LIKELY
TONIGHT...ESPECIALLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
THROUGH THE REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT.
STRONG TO DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND
STORMS.

WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT BUT WILL
CONTINUE TO BE STRONG AND GUSTY THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-015-191200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
750 AM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 30 TO 50 MPH OUT OF THE SOUTHWEST ARE LIKELY
TONIGHT...ESPECIALLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
THROUGH THE REGION ALONG AND AHEAD OF A VERY STRONG COLD FRONT.
STRONG TO DAMAGING WINDS ARE POSSIBLE WITH THESE SHOWERS AND
STORMS.

WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT BUT WILL
CONTINUE TO BE STRONG AND GUSTY THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 9:45 AM EDT, 5 hours 37 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...VIRGINIA STATEWIDE TORNADO DRILL
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT TUE MAR 18 2008

VAZ007-009>020-022>024-032>035-043>047-058-059-181400-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
945 AM EDT TUE MAR 18 2008

THE 2008 VIRGINIA STATEWIDE TORNADO DRILL HAS BEGUN.
SCHOOLS...BUSINESSES AND RESIDENTS IN SOUTHWEST AND SOUTH CENTRAL
VIRGINIA SHOULD IMPLEMENT THEIR TORNADO SAFETY PLANS AT THIS TIME.

REPEATING...THIS DRILL IS IN SUPPORT OF TORNADO PREPAREDNESS DAY
IN VIRGINIA...AS PROCLAIMED BY GOVERNOR TIM KAINE.  THERE IS NO
SEVERE WEATHER OCCURRING AT THIS TIME

THE VIRGINIA STATEWIDE TORNADO DRILL PROVIDES
SCHOOLS...BUSINESSES AND FAMILIES WITH THE OPPORTUNITY TO
PRACTICE THEIR TORNADO SAFETY PLANS...PRIOR...TO AN ACTUAL
TORNADO SITUATION.  THE SAFEST LOCATIONS ARE BASEMENTS OR AN
INTERIOR HALLWAY OR ROOM ON THE LOWEST FLOOR OF BUILDINGS
AWAY FROM WINDOWS.  FIRST FLOOR INTERIOR BATHROOMS AND
CLOSETS OFFER THE BEST SHELTERS IN HOMES WITHOUT A BASEMENT.

ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE
OBTAINED BY CONTACTING YOUR LOCAL EMERGENCY MANAGEMENT
OFFICE OR YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.

RMG
Special weather statement, Mar 18, 10:00 AM EDT, 5 hours 22 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...END OF VIRGINIA STATEWIDE TORNADO DRILL
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT TUE MAR 18 2008

VAZ007-009>020-022>024-032>035-043>047-058-059-181415-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1000 AM EDT TUE MAR 18 2008

THE 2008 VIRGINIA STATEWIDE TORNADO DRILL HAS NOW ENDED. IF YOU
WERE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND A TIME THIS
WEEK TO PRACTICE YOUR TORNADO SAFETY PLAN.  WHEN A TORNADO WARNING
IS ISSUED, OR WHEN A TORNADO IS BEARING DOWN UPON YOU, IT MAY BE TOO
LATE TO DEVELOP, PRACTICE AND IMPLEMENT SUCH A PLAN

IF YOU HAVE QUESTIONS OR COMMENTS CONCERNING SEVERE WEATHER
PREPAREDNESS, OR THE TORNADO DRILL ITSELF, PLEASE WRITE YOUR NEAREST
NATIONAL WEATHER SERVICE OFFICE. THE BLACKSBURG VIRGINIA OFFICE
SERVES 40 COUNTIES AND 11 INDEPENDENT CITIES IN SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA.

THE PURPOSE OF THE VIRGINIA TORNADO DRILL WAS TO PROVIDE
SCHOOLS...BUSINESSES AND FAMILIES WITH THE OPPORTUNITY TO
PRACTICE THEIR TORNADO SAFETY PLANS...PRIOR...TO AN ACTUAL
TORNADO SITUATION.  THE SAFEST LOCATIONS ARE BASEMENTS OR AN
INTERIOR HALLWAY OR ROOM ON THE LOWEST FLOOR OF BUILDINGS
AWAY FROM WINDOWS.  FIRST FLOOR INTERIOR BATHROOMS AND
CLOSETS OFFER THE BEST SHELTERS IN HOMES WITHOUT A BASEMENT.

ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE
OBTAINED BY CONTACTING YOUR LOCAL EMERGENCY MANAGEMENT
OFFICE OR YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.
OUR WEB PAGE ADDRESS IS WEATHER.GOV/RNK. OUR MAILING
ADDRESS IS:

NOAA/NATIONAL WEATHER SERVICE
1750 FORECAST DRIVE
BLACKSBURG VA  24060

THIS CONCLUDES THE TORNADO DRILL FOR 2008.

RMG

Nearby

Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.